Alert archive / Virginia / Wind Advisories in 2015

Wind Advisory 11, NWS Blacksburg, VA

April 22, 201526 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Apr 22, 2015, 4:38 AM EDT for 26 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Apr 22, 2015, 11:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2015, 4:38 AM EDT (08:38 UTC)
In effect from
Apr 22, 2015, 11:00 AM EDT
Expired
Apr 22, 2015, 7:00 PM EDT
In force
8 hr
Issued by
NWS Blacksburg, VA
All 29 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 22 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2015-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2015-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2632 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WWUS71 KRNK 220838
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 AM EDT WED APR 22 2015

...STRONG...GUSTY WEST WINDS EXPECTED TODAY...

.A STRONG UPPER-LEVEL DISTURBANCE WILL ROTATE THROUGH THE REGION
TODAY AROUND THE BASE OF A DEEP UPPER TROUGH ANCHORED ACROSS THE
GREAT LAKES. THIS DISTURBANCE WILL BRING STRONG AND VERY GUSTY
WEST WINDS TO THE REGION...COMMENCING SHORTLY AFTER DAYBREAK AND
CONTINUING UNTIL NEAR SUNSET THIS EVENING. WITH MOIST SOILS FROM
RECENT HEAVY RAINFALL...SOME TREES MAY BE BLOWN DOWN WHICH COULD
RESULT IN SCATTERED POWER OUTAGES. HIGH PROFILE VEHICLES ON
NORTH-SOUTH ORIENTED ROADWAYS SHOULD EXERCISE EXTRA CAUTION
TODAY...ESPECIALLY WHEN TRAVELING AT HIGHER ELEVATIONS.

NCZ001-002-018-VAZ007-009>020-022>024-033>035-222000-
/O.NEW.KRNK.WI.Y.0011.150422T1500Z-150422T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...ROCKY MOUNT...BEDFORD...AMHERST
438 AM EDT WED APR 22 2015

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT
THIS EVENING.

* LOCATIONS...GENERALLY ALONG AND EAST OF A LINE FROM HOT
  SPRINGS...TO PEARISBURG...TO BOONE...AND WEST OF A LINE FROM
  BUENA VISTA...TO BEDFORD...TO SPARTA.

* HAZARDS...STRONG AND VERY GUSTY WEST WINDS.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS 40 TO 45 MPH.

* TIMING...11 AM EDT THIS MORNING TO 7 PM EDT THIS EVENING.

* IMPACTS...STRONG WINDS COULD BLOW DOWN TREES AND POWER LINES.
  HIGH PROFILE VEHICLES SHOULD EXERCISE EXTRA CAUTION WHEN
  TRAVELING ON NORTH-SOUTH ORIENTED ROADWAYS...ESPECIALLY AT
  HIGHER ELEVATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$

RAB
3 follow-up statements
273 
WWUS71 KRNK 221246
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 AM EDT WED APR 22 2015

...STRONG...GUSTY WEST WINDS EXPECTED TODAY...

.A STRONG UPPER-LEVEL DISTURBANCE WILL ROTATE THROUGH THE REGION
TODAY AROUND THE BASE OF A DEEP UPPER TROUGH ANCHORED ACROSS THE
GREAT LAKES. THIS DISTURBANCE WILL BRING STRONG AND VERY GUSTY
WEST WINDS TO THE REGION...COMMENCING SHORTLY AFTER DAYBREAK AND
CONTINUING UNTIL NEAR SUNSET THIS EVENING. WITH MOIST SOILS FROM
RECENT HEAVY RAINFALL...SOME TREES MAY BE BLOWN DOWN WHICH COULD
RESULT IN SCATTERED POWER OUTAGES. HIGH PROFILE VEHICLES ON NORTH-
SOUTH ORIENTED ROADWAYS SHOULD EXERCISE EXTRA CAUTION TODAY...
ESPECIALLY WHEN TRAVELING AT HIGHER ELEVATIONS.

NCZ001-002-018-VAZ007-009>020-022>024-033>035-222100-
/O.CON.KRNK.WI.Y.0011.150422T1500Z-150422T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...ROCKY MOUNT...BEDFORD...AMHERST
846 AM EDT WED APR 22 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* LOCATIONS...GENERALLY ALONG AND EAST OF A LINE FROM HOT 
  SPRINGS...TO PEARISBURG...TO BOONE...AND WEST OF A LINE FROM 
  BUENA VISTA...TO BEDFORD...TO SPARTA.

* HAZARDS...STRONG AND VERY GUSTY WEST WINDS.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...11 AM EDT THIS MORNING TO 7 PM EDT THIS EVENING.

* IMPACTS...STRONG WINDS COULD BLOW DOWN TREES AND POWER LINES. 
  HIGH PROFILE VEHICLES SHOULD EXERCISE EXTRA CAUTION WHEN 
  TRAVELING ON NORTH-SOUTH ORIENTED ROADWAYS...ESPECIALLY AT 
  HIGHER ELEVATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
525 
WWUS71 KRNK 221937
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT WED APR 22 2015

...STRONG...GUSTY WEST WINDS WILL CONTINUE INTO THIS EVENING...

.A STRONG UPPER-LEVEL DISTURBANCE WILL ROTATE THROUGH THE REGION
AROUND THE BASE OF A DEEP UPPER TROUGH ANCHORED ACROSS THE GREAT
LAKES. THIS DISTURBANCE WILL BRING STRONG AND VERY GUSTY WEST
WINDS TO THE REGION...WHICH WILL CONTINUE UNTIL NEAR SUNSET THIS
EVENING. WITH MOIST SOILS FROM RECENT HEAVY RAINFALL...SOME TREES
MAY BE BLOWN DOWN WHICH COULD RESULT IN SCATTERED POWER OUTAGES.
HIGH PROFILE VEHICLES ON NORTH-SOUTH ORIENTED ROADWAYS SHOULD
EXERCISE EXTRA CAUTION THIS AFTERNOON...ESPECIALLY WHEN TRAVELING
AT HIGHER ELEVATIONS.

NCZ001-002-018-VAZ007-009>020-022>024-033>035-222300-
/O.CON.KRNK.WI.Y.0011.000000T0000Z-150422T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...ROCKY MOUNT...BEDFORD...AMHERST
337 PM EDT WED APR 22 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* LOCATIONS...GENERALLY ALONG AND EAST OF A LINE FROM HOT 
  SPRINGS...TO PEARISBURG...TO BOONE...AND WEST OF A LINE FROM 
  BUENA VISTA...TO BEDFORD...TO SPARTA.

* HAZARDS...STRONG AND VERY GUSTY WEST WINDS.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...CONTINUING UNTIL 7 PM EDT THIS EVENING.

* IMPACTS...STRONG WINDS COULD BLOW DOWN TREES AND POWER LINES. 
  HIGH PROFILE VEHICLES SHOULD EXERCISE EXTRA CAUTION WHEN 
  TRAVELING ON NORTH-SOUTH ORIENTED ROADWAYS...ESPECIALLY AT 
  HIGHER ELEVATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
283 
WWUS71 KRNK 222254 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT WED APR 22 2015

...WESTERLY WINDS TO SLOWLY DIMINISH THIS EVENING...

NCZ001-002-018-VAZ007-009>020-022>024-033>035-230000-
/O.EXP.KRNK.WI.Y.0011.000000T0000Z-150422T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...ROCKY MOUNT...BEDFORD...AMHERST
654 PM EDT WED APR 22 2015

...WIND ADVISORY WILL EXPIRE AT 7 PM EDT THIS EVENING...

WESTERLY WINDS WILL REMAIN GUSTY AS A COLD FRONT SLIDES THROUGH
THE REGION THIS EVENING. HOWEVER AS MIXING DECREASES WITH LOSS OF
HEATING...SPEEDS SHOULD QUICKLY DIMINISH AFTER SUNSET AND REMAIN
BELOW ADVISORY THRESHOLDS FOR THE MOST PART OVERNIGHT. THUS THE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Apr 22, 4:27 AM EDT, 11 minutes earlier.

Area forecast discussion, Apr 22, 4:27 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 AM EDT WED APR 22 2015

.SYNOPSIS...
A STRONG UPPER-LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION
TODAY ACCOMPANIED BY STRONG...GUSTY WINDS AND SCATTERED SHOWERS
AND THUNDERSTORMS. FOR THURSDAY AND FRIDAY...A DEEP UPPER LOW IN
THE NORTHEAST U.S. WILL KEEP BREEZY...CHILLY CONDITIONS ACROSS THE
REGION. BY THE WEEKEND...ANOTHER UPPER-LEVEL DISTURBANCE WILL
BRING THE NEXT CHANCE OF SHOWERS TO THE REGION ALONG WITH
CONTINUED COOL TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 345 AM EDT WEDNESDAY...

A POTENT ALBERTA CLIPPER LIKE SYSTEM EMBEDDED WITHIN THE BOTTOM OF
A LARGE/DEEP UPPER LOW CENTERED ACROSS THE GREAT LAKES WILL BRING
GUSTY WINDS AND SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO THE
REGION TODAY...FOLLOWED BY UNSEASONABLY COOL TEMPERATURES THURSDAY
AND FRIDAY. ALTHOUGH LOW-LEVEL/SURFACE MOISTURE IS LACKING IN THE
WAKE OF THE SUN-MON SYSTEM...STRONG DYNAMICS WILL OVERCOME THE
LACK OF SURFACE MOISTURE AND SUPPORT ELEVATED CONVECTION.
FOLLOWING THE LEAD OF THE HRRR...WHICH IS IN AGREEMENT WITH THE
LARGER-SCALE MODELS...BRING SOME SCATTERED LIGHT SHOWERS INTO THE
WESTERN MOUNTAINS AROUND DAYBREAK...BUT A BETTER CHANCE OF
CONVECTION WITH THE ACTUAL WIND SHIFT/UPPER TROUGH LATE MORNING
WEST TO LATE AFTERNOON EAST. BASICALLY LOOKING AT A 2-4 HOUR
WINDOW FROM WEST TO EAST IN THE 16Z-20Z TIME FRAME OF CONVECTIVE
CHANCES. GIVEN STRONG 850MB WINDS...50+ KTS THIS MORNING TO AROUND
40KTS BY AFTERNOON...AND 30-40KTS BULK LOW-LEVEL SHEAR...COMBINED
WITH 850MB TEMPS NEARING 0C AND 500MB TEMPS AROUND -25C...ALONG
WITH A DRY LOWER ATMOSPHERE AND INVERTED-V SOUNDING...LEADS TO
HIGH POTENTIAL FOR ANY CONVECTION TO BRING STRONG WIND GUSTS DOWN
TO THE SFC. THE STRONG CELLS COULD ALSO PRODUCE MARGINALLY SEVERE
HAIL. THE LIMITING FACTOR WILL BE MOISTURE AND INSTABILITY WITH
MUCAPE MOSTLY 200-300 J/KG AT BEST. NONETHELESS...GIVEN THE STRONG
DYNAMICS NOTED ABOVE...SPC HAS OUTLOOKED MUCH OF THE CWA EAST OF
THE ALLEGHANY FRONT FOR A MARGINAL RISK OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS GUSTS AND MARGINAL/PENNY TO
QUARTER- SIZED HAIL. THIS SEEMS VERY REASONABLE GIVEN THE AMOUNT
OF HAIL PRODUCED BY THUNDERSTORMS IN THE REGION MON EVENING. WILL
INCLUDE MENTION IN HWO AND HAVE NOTED GUSTY WINDS AND SMALL HAIL
IN ZFP.

ANOTHER CONCERN TODAY IS GRADIENT WIND. ALBERTA CLIPPER SYSTEMS
ARE NOTORIOUS FOR PRODUCING STRONG GUSTY WINDS...AND THIS SYSTEM
TODAY WILL CERTAINLY BE NO EXCEPTION TO THIS TENDENCY. WITH STRONG
MIXING...THE 40-50KT 850MB WINDS WILL BE BROUGHT DOWN TOWARD THE
SURFACE QUICKLY AFTER SUNRISE...CONTINUING THROUGH THE LATE
AFTERNOON. BUFKIT SOUNDINGS SHOW GOOD POTENTIAL FOR 40KT GUSTS TO
MIX DOWN TO THE SFC MID-MORNING THROUGH THE AFTERNOON. TAKING
THESE FACTORS INTO CONSIDERATION AND THE MOIST GROUND FROM RECENT
HEAVY RAIN...HAVE OPTED TO ISSUE A WIND ADVISORY GENERALLY JUST
EAST OF THE ALLEGHANY FRONT TO JUST EAST OF THE BLUE
RIDGE...INCLUDING THE SHENANDOAH AND ROANOKE VALLEYS. WOULD NOT
BE SURPRISED TO SEE ROA GUST TO NEAR 40 MPH AT TIMES LATER TODAY.

MAX TEMPERATURES WILL BE TRICKY TODAY WITH VARIABLE CLOUDS AND
DOWNSLOPE WINDS EAST OF THE BLUE RIDGE. COULD SEE QUITE A GRADIENT
IN MAX TEMPS FROM JUST THE 50S IN CLOUDIER/RAINIER AREAS OF THE
ALLEGHANYS TO WELL INTO THE 70S ACROSS THE PIEDMONT. WITH 850MB
TEMPS DROPPING TOWARD -4C IN THE NORTH BY 12Z THU AND THE DRY
ATMOSPHERE...BELOW FREEZING TEMPERATURES CAN BE EXPECTED THURSDAY
MORNING...ESPECIALLY IN THE HIGHER ELEVATIONS. WIND SHOULD PREVENT
FROST THU MORNING. FROST/FREEZE PROGRAM STARTS IN THE MOUNTAINS ON
SATURDAY...SO NO HEADLINES YET FOR THU/FRI FROST/FREEZE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 330 AM EDT WEDNESDAY...

EXPECT TO START THURSDAY OFF WITH AN UPPER LEVEL LOW OVER EASTERN
CANADA...WHILE COOL HIGH PRESSURE IN THE LOW LEVELS OF THE
ATMOSPHERE BUILDS IN FROM THE MIDWEST REGION. WEST NORTHWESTERLY
WIND DIRECTION AND DRY AIR WILL RESULT IN A BROAD TEMPERATURE
GRADIENT FOR AFTERNOON HIGHS...WITH LOW/MID 50S EXPECTED ACROSS
SOUTHEAST WEST VIRGINIA...WHILE THE SOUTHSIDE WILL REACH THE MID
60S. A TIGHTENED PRESSURE GRADIENT WILL ALSO ENSURE GUSTY WINDS
THROUGH THE DAY...WITH GUSTS REACHING 25 MPH TO 30 MPH AT TIMES
ACROSS THE MOUNTAINS...SO WE CAN EXPECT WIND CHILLS WILL BE 5 TO 7
DEGREES COOLER THAN THE ACTUAL TEMPERATURE.

THURSDAY NIGHT WILL ALSO BE ON THE CHILLY SIDE AS OVERNIGHT
TEMPERATURES BOTTOM OUT IN THE LOW/MID 30S ACROSS THE MOUNTAINS...
BELOW FREEZING IN SPOTS...WHILE THE PIEDMONT WILL FALL INTO THE
MID/UPPER 30S. WIND SPEEDS ARE EXPECTED TO REMAIN GUSTY ENOUGH
THROUGH THE NIGHT...AND THE AIR DRY ENOUGH...THAT FROST ACROSS THE
PIEDMONT SHOULD REMAIN ISOLATED AT BEST.

FOR FRIDAY...MOSTLY CLEAR SKIES WILL CONTINUE...WITH HIGH CLOUDS
STARTING TO BUILD IN DURING EARLY EVENING. HIGH PRESSURE WILL PASS
ACROSS THE APPALACHIANS...MAKING FOR LIGHTER WIND SPEEDS THROUGH THE
DAY. WITH THE UPPER LOW SHIFTING OVER THE CANADIAN MARITIMES AND
WEAK UPPER LEVEL RIDGING APPROACHING FROM THE MISSISSIPPI VALLEY...
WE CAN EXPECT SLIGHTLY WARMER AFTERNOON TEMPERATURES AREAWIDE...
ALBEIT STILL SEVERAL DEGREES BELOW NORMAL FOR LATE APRIL.

WITH HIGH PRESSURE PASSING TOWARD THE COAST LATE FRIDAY EVENING...WE
WILL SEE OUR WINDS SHIFT EASTERLY...DRAWING COOLER AIR OFF THE
ATLANTIC. RAIN CHANCES WILL ALSO INCREASE TOWARD DAWN SATURDAY AS
ANOTHER LOW PRESSURE SYSTEM ADVANCES EAST ACROSS THE CENTRAL PLAINS.

RAIN WILL OVERSPREAD OUR AREA BY EARLY SATURDAY AFTERNOON. WITH
WINDFLOW OFF THE ATLANTIC AND WIDESPREAD RAIN/CLOUD COVER...DO NOT
ANTICIPATE MUCH WARMING THROUGH THE DAY...AND THEREFORE EXPECT HIGH
TEMPERATURES TO HOLD IN THE 50S AREAWIDE...WHICH IS SEVERAL DEGREES
BELOW FORECAST GUIDANCE. COOL TEMPERATURES AND STABILITY OFFERED BY
THE HIGH TO OUR EAST ALSO LIMITS THE POTENTIAL FOR THUNDERSTORM
ACTIVITY...ALTHOUGH A RUMBLE OF THUNDER OR TWO REMAINS POSSIBLE
ALONG THE WESTERN RIDGES. RAINFALL WILL BECOME MORE SHOWERY IN
NATURE LATE SATURDAY NIGHT AS THE LOW PRESSURE SYSTEM PASSES EAST OF
THE APPALACHIANS...MOVING OFFSHORE BY DAWN SUNDAY.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 415 AM EDT WEDNESDAY...

A BACK DOOR COLD FRONT WILL ARRIVE SUNDAY...BRINGING COOLER DRIER
AIR INTO THE REGION FOR THE AFTERNOON INTO MONDAY. A STRONGER
SURFACE WAVE TRACKS ACROSS THE TENNESSEE VALLEY TO THE CAROLINA
MONDAY NIGHT INTO TUESDAY. THIS WAVE WILL HAVE MORE MOISTURE AND
DYNAMICS TO BRING SOME HEAVY RAIN AND STRONG STORMS TO THE REGION.
TEMPERATURES THROUGH THE PERIOD WILL REMAIN COOLER THAN NORMAL WITH
UPPER 50S TO LOWER 60S ACROSS THE MOUNTAINS TO MID TO UPPER 60S EAST.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
AS OF 200 AM EDT WEDNESDAY...

BROAD UPPER TROUGH CENTERED OVER THE GREAT LAKES WILL CONTINUE TO
DOMINATE THE WEATHER ACROSS THE EASTERN U.S. THROUGH THE PERIOD.
MAIN FOCUS TODAY WILL BE ON A STRONG SHORT WAVE PROGGED TO TRACK
THROUGH THE BASE OF THE TROUGH ACROSS OUR REGION DURING THE
AFTERNOON. ALTHOUGH THE SFC AIR MASS IS VERY DRY IN THE WAKE OF
THE SUN-MON SYSTEM...STRONG DYNAMICS ASSOCIATED WITH THIS SHORT
WAVE WILL OVERCOME THE SFC DRYNESS AND RESULT IN ELEVATED
CONVECTION FROM MID-MORNING INTO THE AFTERNOON. WITH A 50-60KT
WESTERLY LLJ ASSOCIATED WITH THE SHORT WAVE...ANY CONVECTION COULD
BRING THESE STRONG WINDS DOWN TO THE SFC. WINDS WILL BE AN ISSUE
EVEN OUTSIDE CONVECTION...WITH A STRONG GRADIENT DEVELOPING
QUICKLY THIS MORNING. MANY LOCATIONS WILL SEE SW-W WINDS 15-20KTS
WITH GUSTS 25-35KTS IN THE 15Z-23Z TIME FRAME...VEERING MORE TO
THE WNW BY 00Z BEHIND THE SHORT WAVE AND DECREASING INTO THE
10-15KTS WITH GUSTS 20-25KTS. CIGS SHOULD BOTTOM OUT MOSTLY IN THE
040-050 RANGE...EXCEPT IN UPSLOPE AREAS BLF-LWB WHERE CIGS MAY
DROP INTO THE 030-035 RANGE DURING THE AFTERNOON IN ASSOCIATION
WITH SHRA ACTIVITY. VSBYS COULD BRIEFLY BECOME MVFR IN HEAVIER
SHOWERS MAINLY WESTERN MOUNTAINS. SPC HAS THE ENTIRE AREA EAST OF
THE ALLEGHANY FRONT OUTLOOKED FOR MARGINAL SEVERE TODAY...WITH THE
MAIN CONCERNS STRONG WINDS GUSTS GIVEN THE VERY STRONG WINDS ALOFT
AND PENNY TO QUARTER- SIZED HAIL GIVEN THE VERY COLD TEMPERATURES
ALOFT. FOR NOW...HAVE ONLY INTRODUCED TSRA FOR LYH...BUT
CONDITIONS MAY WARRANT ADDING THIS FOR BCB/ROA/DAN WITH LATER TAF
ISSUANCES.

MEDIUM TO HIGH CONFIDENCE IN CIGS AND VSBYS THROUGH THE TAF VALID
PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND SPD/DIR THROUGH THE TAF VALID
PERIOD.
MEDIUM CONFIDENCE IN THUNDER POTENTIAL LATE MORNING THROUGH
AFTERNOON.

EXTENDED AVIATION DISCUSSION...

FRONT WILL EXIT BY WEDNESDAY NIGHT WITH HIGH PRESSURE BUILDING INTO
THE REGION FROM THE WEST THU-FRI. SOME GRADIENT REMAINS BETWEEN
DEPARTING FRONT AND HIGH TO THE WEST THURSDAY AND POSSIBLY
FRIDAY...SO GUSTY WINDS WILL REMAIN MAINLY DURING THE DAYTIME.

OVERRUNNING CLOUDS WORK INTO THE AREA FRIDAY AHEAD OF A WARM
FRONT. BY SATURDAY...ENOUGH MOISTURE TO ALLOW FOR SHOWERS AND MVFR
WITH BEST FORCING ACROSS THE CAROLINAS. THIS WILL BE POSSIBLE
INTO SUNDAY MORNING BEFORE THE SYSTEM EXITS AND SOME IMPROVEMENT
IN CIGS STARTS TO OCCUR LATER SUNDAY.

&&

.FIRE WEATHER...
AS OF 345 AM EDT WEDNESDAY...

DESPITE ALL OF THE RAIN SUN-MON...FUELS DRIER OUT CONSIDERABLY TUE
WITH THE GUSTY WEST WINDS. SEVERAL AREAS ACROSS THE MOUNTAINS HAVE
ALREADY SEEN 10-HR FUELS DROP TO 7 PERCENT DURING MIN RH TIMES.
CLOUDS AND SCATTERED SHOWERS WILL BE ON THE INCREASE TODAY...BUT
WINDS WILL BE AN EVEN BIGGER ISSUE THAN TUE...SO AREAS THAT DO NOT
SEE ANY WETTING RAIN WILL CONTINUE TO DRY. MIN RH VALUES WILL DROP
TO NEAR 30 PERCENT IN THE WARMER/DRIER PIEDMONT AREAS...BUT THIS
IS JUST WHEN SCT SHRA/TSRA COULD DRIFT INTO THIS REGION. DEEPER
SOILS ARE WET...SO MAIN PROBLEM WILL BE WITH FINE FUELS. DAY SHIFT
MAY NEED TO CONSIDER A FIRE DANGER STATEMENT IN SOME AREAS EAST OF
THE ALLEGHANY FRONT IF SHOWER COVERAGE DOES NOT MATERIALIZE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING
     FOR VAZ007-009>020-022>024-033>035.
NC...WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING
     FOR NCZ001-002-018.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...NF
LONG TERM...NF/RCS
AVIATION...RAB
FIRE WEATHER...RAB/WP
Hazardous weather outlook, Apr 21, 3:58 PM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT TUE APR 21 2015

NCZ004>006-020-VAZ043>047-058-059-222000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
358 PM EDT TUE APR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW SHOWERS AND THUNDERSTORMS WEDNESDAY COULD BRING STRONG
WINDS GUSTING OVER 45 MPH. BEYOND WEDNESDAY...HAZARDOUS WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
222000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
358 PM EDT TUE APR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOUTHWEST TO WEST WINDS AHEAD AND ALONG A COLD FRONT COULD GUST
OVER 35 MPH...WITH UP TO 45 MPH ALONG THE HIGHER RIDGES WEDNESDAY.
ADDITIONALLY...A FEW SHOWERS AND THUNDERSTORMS COULD BRING STRONG
GUSTS OVER 45 MPH. BEYOND WEDNESDAY...HAZARDOUS WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:10 PM EDTSpecial Weather StatementRNKCity of Buena Vista35 min

Nearby

Wind Advisories in Virginia, 2015Wind Advisories in North Carolina, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.